Florida, 2009Tornado and Flood in Florida, July 1 to 3, 2009
July 1 to 3, 2009 · NWS TBW · 8 events in 4 counties and zones
A trough of low pressure was dissipating across the area with high pressure ridging across southern Florida. This kept west to southwest winds in place across the local area and allowed for numerous thunderstorms with heavy rains and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $910,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure was dissipating across the area with high pressure ridging across southern Florida. This kept west to southwest winds in place across the local area and allowed for numerous thunderstorms with heavy rains and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 1, 2:00 AM EST, 2 hours earlier.
Area forecast discussion, Jul 1, 2:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
300 AM EDT WED JUL 1 2009
.SHORT TERM (TODAY - FRIDAY)...CUTOFF LOW PERSISTS OVER THE GREAT
LAKES WITH SHORT WAVE DISTURBANCES ROTATING THROUGH THE L/W TROUGH
OVER THE SOUTHEAST U.S. AND NORTH FLORIDA...AND THIS PATTERN WILL
CONTINUE THROUGH THURSDAY. U/L LOW WILL BEGIN TO OPEN UP AND LIFT
OUT ON FRIDAY WITH THE TROUGH AXIS FINALLY PUSHING EAST TOWARDS THE
EASTERN SEABOARD. SURFACE RIDGE AXIS WILL REMAIN OVER THE FLORIDA
STRAITS AND SOUTH FLORIDA THROUGH FRIDAY WHICH WILL KEEP WEST TO
SOUTHWEST BOUNDARY LAYER FLOW ACROSS THE FORECAST AREA. VERY DEEP
TROPICAL MOISTURE OVER WEST CENTRAL AND SOUTHWEST FLORIDA WITH PCPW
VALUES OVER 2 INCHES COMBINED WITH LIFT PROVIDED BY U/L ENERGY
ROTATING THROUGH THE BASE OF THE TROUGH WILL KEEP ATMOSPHERE VERY
UNSTABLE WITH NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING TODAY
AND THURSDAY ACROSS MUCH OF THE AREA. MAIN THREAT WILL BE VERY HEAVY
RAIN WITH WIDESPREAD TOTALS OF 1 TO 2 INCHES POSSIBLE...AND LOCALLY 3
TO 5 INCHES. WITH THE ABUNDANT RAINS OF THE PAST COUPLE OF DAYS...A
FLOOD WATCH WILL BE ISSUED FOR MUCH OF WEST CENTRAL FLORIDA. RIVER
FLOODING MAY DEVELOP IN THE NEXT 48 HOURS ON THE SMALLER FLASHIER
RIVERS WITH THE MAIN THREAT ON THE MANATEE AND LITTLE MANATEE
RIVERS...WITH SIGNIFICANT RISES ALSO POSSIBLE ON THE ALAFIA AND
ANCLOTE RIVERS. STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 MPH.
WATERSPOUTS ARE ALSO POSSIBLE OVER THE COASTAL WATERS WHICH CAN MOVE
ONSHORE IN WESTERLY FLOW...BECOMING SHORT LIVED TORNADOES.
TEMPERATURES TODAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
DUE TO THE CLOUD COVER AND RAIN. HEIGHTS WILL GRADUALLY BUILD
THURSDAY NIGHT AND FRIDAY AS THE U/L TROUGH BEGINS TO LIFT OUT
ALLOWING DAYTIME TEMPERATURES TO RETURN TO NEAR NORMAL OR
SLIGHTLY ABOVE NORMAL ON FRIDAY.
&&
.LONG TERM (FRIDAY NIGHT-TUESDAY)...MODELS SEEM TO FINALLY BE IN
AGREEMENT ON WEAKENING THE UPPER TROUGH AND ALLOWING SOME RIDGING TO
BUILD BACK ACROSS THE REGION. THE GFS IS NO LONGER SHOWING A SURFACE
RIDGE BUILDING INTO NORTH-CENTRAL FLORIDA...BUT MOST MODELS DO SHOW
A GOOD RIDGE BUILDING ACROSS SOUTH FLORIDA...PLENTY STRONG ENOUGH TO
DISRUPT THE LONG FETCH OF SOUTHWESTERLY FLOW THAT HAS BEEN OVER THE
REGION FOR THE LAST WEEK. THERE ARE DIFFERENCES BETWEEN THE GFS AND
ECMWF AS WE GET TOWARD DAY 7...WITH THE GFS LOOKING A BIT TOO DEEP
WITH A NEW EAST COAST TROUGH...PUSHING A FRONTAL BOUNDARY TO OUR
DOOR STEP ON TUESDAY. WILL USE THE GFS EXCLUSIVELY THROUGH MONDAY...
THEN THE ECMWF FOR TUESDAY WHICH WILL BASICALLY JUST CONTINUE WEAK
RIDGING OVER SOUTH FLORIDA.
OVERALL...THIS REQUIRES VERY FEW CHANGES TO THE ONGOING FORECAST.
THUNDERSTORMS WILL OCCUR MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...WITH THE BEST RAIN CHANCES OVER OUR SOUTHERN-MOST
ZONES.
DAYTIME HIGH TEMPERATURES WILL BECOME WARMER ONCE AGAIN...WITH MANY
AREAS AWAY FROM THE COAST APPROACHING THE MID 90S.
&&
.AVIATION...SHOWERS WILL DEVELOP OVER THE GULF WATERS AGAIN AND MOVE
TOWARD THE COAST DURING THE MORNING HOURS. NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS COULD BRING MVFR/IFR CONDITIONS TO THE
TERMINALS AT JUST ABOUT ANY TIME. WILL FOCUS TEMPO CONDITIONS DURING
MID MORNING FOR TPA...PIE AND SRQ AND LEAN TOWARD AFTERNOON HOURS
FOR FMY AND RSW.
&&
.MARINE...WINDS 15 KNOTS OR LESS WITH SEAS 5 FEET OR LESS THROUGH THE
PERIOD.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 85 78 88 77 / 80 50 70 40
FMY 88 76 90 75 / 70 40 60 30
GIF 87 76 89 76 / 80 50 70 40
SRQ 86 77 88 77 / 80 50 70 40
BKV 87 74 88 73 / 80 50 70 30
SPG 85 79 87 79 / 80 50 70 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH IN EFFECT TODAY THROUGH 10 PM THIS EVENING FOR
HERNANDO...PASCO...PINELLAS...HILLSBOROUGH...POLK...MANATEE...
SARASOTA...DESOTO...HARDEE...AND HIGHLANDS COUNTIES.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...EO
LONG TERM/AVIATION...EJHazardous weather outlook, Jul 1, 3:12 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
412 AM EDT WED JUL 1 2009
FLZ039-042-043-048>052-055>057-060>062-065-012015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
412 AM EDT WED JUL 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY.
...THUNDERSTORM IMPACT...
WIDESPREAD THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY WITH
LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AS WELL
AS REDUCED VISIBILITY IN AREAS OF HEAVY RAIN. WATERSPOUTS ARE
POSSIBLE OVER THE COASTAL WATERS...WHICH COULD MOVE ONSHORE
PRODUCING SHORT LIVED TORNADOES.
...FLOOD IMPACT...
FLOODING OF STREETS AND URBAN AREAS IS LIKELY TODAY...ESPECIALLY
IN AND AROUND TAMPA BAY. SIGNIFICANT TRAFFIC DELAYS ARE
POSSIBLE...ESPECIALLY DURING RUSH HOUR THIS MORNING AND AGAIN THIS
EVENING.
...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THURSDAY AND
FRIDAY AFTERNOON ACROSS WEST CENTRAL FLORIDA WITH LOCALLY HEAVY
RAIN AND WIND GUSTS TO 40 MPH POSSIBLE WITH THE STRONGER STORMS.
AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK WITH SCATTERED AFTERNOON THUNDERSTORMS EACH DAY.
AN ISOLATED PULSE SEVERE STORM IS POSSIBLE EACH AFTERNOON.
...FLOOD IMPACT...
DUE TO SEVERAL DAYS OF HEAVY RAIN...THERE WILL CONTINUE TO BE A
RISK OF FLOODING OF STREETS AND URBAN AREAS THROUGH FRIDAY. RIVER
FLOODING MAY ALSO DEVELOP WITH THE BEST CHANCE ON THE FLASHIER
RIVERS IN THE TAMPA BAY AREA LIKE THE MANATEE AND LITTLE MANATEE
RIVERS. SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE ALAFIA AND
ANCLOTE RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
OGLESBY
Event by event
3 heavy rain, 2 lightning, 1 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Pasco
- When
- July 1, 4:00 AM EST to 6:00 PM EST
- Where
- Pasco County, 1.57 mi SW of Fivay
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 28.317, -82.691
Five to seven inches of rain caused flooding of roads between Hudson and Port Richey. One neighborhood near the intersection of Ranch Road and Zimmerman Road was isolated due to water on roads. About 10 homes were evacauted and two homes had water damage on the first floor. Emergency management states this is a know low lying area in the county and this happens every 3 to 5 years. The damage amount was estimated.
Heavy Rain, Hillsborough
- When
- July 1, 4:00 AM EST to 6:00 PM EST
- Where
- Hillsborough County, (Tpa)tampa Intl Arpt
- Reported by
- Newspaper
- Coordinates
- 27.980, -82.530
The ASOS at the Tampa International Airport recorded 4.72 inches of rain, most of which fell in several hours. Roadwork near the entrance to the airport was under major construction at the time leading to poor drainage. The road was closed for 90 minutes due to stalled vehicles in the water on the road. The AAA Auto Club South reported 200 service calls during the event, many for stalled vehicles.
Heavy Rain, Pinellas
- When
- July 1, 4:00 AM EST to 6:00 PM EST
- Where
- Pinellas County, 0.76 mi SE of Tarpon Springs
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 28.141, -82.752
Heavy rains flooded roads in Tarpon Springs. One home on the 600 block of South Grosse Avenue was damaged as debris piled up in a nearby storm drain and caused flooding of three inches of water into the home.
Tornado, Hillsborough
- When
- July 1, 6:48 AM EST to 6:50 AM EST
- Where
- Hillsborough County, 1.57 mi NNW of Riverview to 1.01 mi E of Brandon Arpt
- Rating
- EF0
- Path length
- 2.92 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 27.891, -82.331
A tornado briefly touched down in a few locations along the path causing trees to be snapped or uprooted along Duncan Road, Bloomingdale Avenue, and Craft Road. Winds were estimated at 75mph.
Thunderstorm Wind, Hillsborough
- When
- July 1, 7:00 AM EST
- Where
- Hillsborough County, 0.99 mi SSE of Seffner
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.986, -82.276
A tree fell onto a house near Lenna Avenue and Mangan Avenue in Seffner.
Lightning, Pinellas
- When
- July 1, 7:15 AM EST
- Where
- Pinellas County, 0.61 mi W of Baskin
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 27.890, -82.820
A 77-year-old man was struck by lightning while standing inside a metal shed and holding the handle on an electrical cart. The hand that was holding the cart where he was struck was numb for a few hours and he was sent to the hospital for testing.
Lightning, Manatee
- When
- July 1, 4:00 PM EST
- Where
- Manatee County, 6.91 mi E of Balentine Manor
- Property damage
- $750,000
- Reported by
- Newspaper
- Coordinates
- 27.398, -82.409
Lightning struck a home on Portmarnock Place in Lakewood Ranch causing the attic to catch fire and consume much of the home. Damage estimate included structure and contents.
Flood, Hillsborough
- When
- July 1, 7:00 PM EST to July 3, 4:00 PM EST
- Where
- Hillsborough County, 4.69 mi ENE of Balm to 4.07 mi SE of Gulf City
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- River/Stream Gage
- Coordinates
- 27.766, -82.196
The river stage on the Little Manatee River near Wimauma reached 14.15 feet during the evening of July 2nd. Flood stage is 11 feet. The flooding was a result of two days of heavy rain. The total rainfall at the National Weather Service in Ruskin from June 30 through July 1 was 4.53 inches. Fire Rescue reported Owens Road was washed away in the area of the river and numerous roads were inaccessible due to flooding. The damage amount listed is a rough estimate of the road damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Massachusetts, July 1, 20091 death · 0.75 in hail · 4 events
- Heat in Pennsylvania, July 1, 20091 death · 1 event
- Flooding in North Dakota, July 1 to 31, 2009$6.0 million · 3 events
- Flash Flooding and Hail in New York, July 1, 2009$100,000 · 1.5 in hail · 24 events
- Lightning Strike in Delaware, July 1, 2009$125,000 · 1 event
- Flash Flooding and Hail in Connecticut, July 1, 2009$70,000 · 0.75 in hail · 10 events
- Flash Flooding and Flooding in Rhode Island, July 1, 2009$50,000 · 0.75 in hail · 8 events
- Drought in Texas, July 1 to 31, 2009$54,000 · 6 events
- Damaging Wind in South Carolina, July 1, 2009$60,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 1, 2009$32,000 · 1 in hail · 14 events
- Flash Flood in Connecticut, July 1, 2009$50,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 1, 2009$21,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185654, 185661, 185667, 184858, 185581, 184869, 184854, 185699.